Identifiability of exchangeable sequences with identically distributed partial sums

February, 1999
Report Number: 
Steven N. Evans and Xiaowen Zhou
Electronic Journal of Probability</em>, Vol. 4 (1999) Paper no. 11, pages 1-33

Consider two exchangeable sequences $(X_k)_{k \in \bN}$ and $(\hat{X}_k)_{k \in \bN}$ with the property that $S_n \equiv \sum_{k=1}^n X_k$ and $\hat{S}_n \equiv \sum_{k=1}^n \hat{X}_k$ have the same distribution for all $n \in \bN$. David Aldous posed the following question. Does this imply that the two exchangeable sequences have the same joint distributions? We give an example that shows the answer to Aldous' question is, in general, in the negative. On the other hand, we show that the joint distributions of an exchangeable sequence can be recovered from the distributions of its partial sums if the sequence is a countable mixture of i.i.d. sequences that are either nonnegative or have finite moment generating functions in some common neighbourhood of zero.

PDF File: 
Postscript File: